Alert archive / Hawaii / Wind Advisories in 2024

Wind Advisory 2, NWS Honolulu, HI

January 11, 20244 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 11, 2024, 7:46 AM HST for 4 counties in Hawaii. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 7:46 AM HST (17:46 UTC)
Expired
Jan 12, 2024, 9:41 AM HST
In force
26 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWHW70 PHFO 111746
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
746 AM HST Thu Jan 11 2024

...HIGH WIND WARNING FOR MAUI AND BIG ISLAND SUMMITS...
...WIND ADVISORY FOR NIIHAU KAUAI AND OAHU...

HIZ022-028-120700-
/O.CON.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/
Haleakala Summit-Big Island Summits-
746 AM HST Thu Jan 11 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Increasing westerly winds gusting to 50 to 70 mph on the
  Haleakala Summit, and 60 to 80 mph on the Mauna Kea and Mauna 
  Loa Summits.

* WHERE...Haleakala Summit on Maui and Mauna Kea and Mauna Loa
  Summits on the Big Island.

* WHEN...Through 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road closures. Postpone travel to the summits 
until conditions improve.

&&

$$

HIZ001-003-004-029>031-120700-
/O.NEW.PHFO.WI.Y.0002.240111T1746Z-240112T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Kauai North-Kauai East-
Kauai South-
746 AM HST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Kauai and Niihau.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving.
Consider postponing hiking plans. Make sure tents and awnings are
secure, or take them down. Be prepared for power outages. 

&&

$$

HIZ006-007-009>011-032>036-120700-
/O.NEW.PHFO.WI.Y.0002.240111T2200Z-240112T1600Z/
Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-
746 AM HST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Oahu.

* WHEN...From noon today to 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving.
Consider postponing hiking plans. Make sure tents and awnings are
secure, or take them down. Be prepared for power outages. 

&&

$$

Birchard
4 follow-up statements
292 
WWHW70 PHFO 120131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Thu Jan 11 2024

...HIGH WIND WARNING FOR MAUI AND BIG ISLAND SUMMITS... 
...WIND ADVISORY FOR ALL OTHER AREAS EXCEPT WINDWARD BIG ISLAND...

HIZ022-028-121445-
/O.CON.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/
Haleakala Summit-Big Island Summits-
331 PM HST Thu Jan 11 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Sustained west to northwest winds 40 to 60 mph over
  Haleakala Summit, and 80 to 100 mph over Mauna Kea and Mauna Loa
  Summits. Gusts near 70 mph over Haleakala and near 125 mph over
  Big Island Summits. 

* WHERE...Portions of Maui and the Big Island.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ015>018-037>050-121445-
/O.EXB.PHFO.WI.Y.0002.240112T0400Z-240112T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Molokai Windward-Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
331 PM HST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...


.WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Maui County.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ023-026-027-051-052-054-121445-
/O.EXB.PHFO.WI.Y.0002.240112T0400Z-240113T0400Z/
Kona-Kohala-Big Island Interior-Big Island South-
Big Island Southeast-Big Island North-
331 PM HST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Portions of the Big Island.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ001-003-004-006-007-009>011-029>036-121445-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-240112T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-
331 PM HST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Kauai, Niihau and Oahu.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Birchard
300 
WWHW70 PHFO 120220
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
420 PM HST Thu Jan 11 2024

...HIGH WIND WARNING FOR MAUI AND BIG ISLAND SUMMITS UNTIL 6 PM
HST FRIDAY... 
...WIND ADVISORY FOR ALL OTHER AREAS EXCEPT WINDWARD BIG ISLAND...

HIZ022-028-121530-
/O.CON.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/
Haleakala Summit-Big Island Summits-
420 PM HST Thu Jan 11 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Sustained west to northwest winds 40 to 60 mph over 
  Haleakala Summit, and 80 to 100 mph over Mauna Kea and Mauna 
  Loa Summits. Gusts near 70 mph over Haleakala and near 125 mph 
  over Big Island Summits.

* WHERE...Haleakala Summit on Maui and Mauna Kea and Mauna Loa
  Summits on the Big Island.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-003-004-006-007-009>011-029>036-121530-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-240112T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-
420 PM HST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Kauai, Niihau and Oahu.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

HIZ015>018-037>050-121530-
/O.CON.PHFO.WI.Y.0002.240112T0400Z-240112T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Molokai Windward-Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
420 PM HST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Maui County.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

HIZ023-026-027-051-052-054-121530-
/O.CON.PHFO.WI.Y.0002.240112T0400Z-240113T0400Z/
Kona-Kohala-Big Island Interior-Big Island South-
Big Island Southeast-Big Island North-
420 PM HST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Lower elevations of the Big Island.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

Birchard
712 
WWHW70 PHFO 121318
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 AM HST Fri Jan 12 2024

...HIGH WIND WARNING FOR MAUI AND BIG ISLAND SUMMITS REMAINS IN
EFFECT THROUGH THIS AFTERNOON...
...WIND ADVISORY FOR LOWER ELEVATIONS OF THE BIG ISLAND REMAINS IN
EFFECT THROUGH THIS AFTERNOON...

HIZ001-003-004-006-007-009>011-015>018-029>050-121430-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-240112T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-
Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
318 AM HST Fri Jan 12 2024

...WIND ADVISORY IS CANCELLED...

Winds over Kauai, Oahu, Molokai, and Maui have fallen below the
advisory threshold.

$$

HIZ022-028-130400-
/O.CON.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/
Haleakala Summit-Big Island Summits-
318 AM HST Fri Jan 12 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Sustained west to northwest winds 40 to 60 mph over 
  Haleakala Summit, and 80 to 100 mph over Mauna Kea and Mauna 
  Loa Summits. Gusts near 70 mph over Haleakala and near 125 mph 
  over Big Island Summits.

* WHERE...Haleakala Summit on Maui and Mauna Kea and Mauna Loa 
  Summits on the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking
  dangerous. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ023-026-027-051-052-054-130400-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-240113T0400Z/
Kona-Kohala-Big Island Interior-Big Island South-
Big Island Southeast-Big Island North-
318 AM HST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Lower elevations of the Big Island.

* WHEN...Until 6 PM HST this afternoon.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
792 
WWHW70 PHFO 121941
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
941 AM HST Fri Jan 12 2024

..HIGH WIND WARNING FOR BIG ISLAND SUMMITS EXTENDED UNTIL 6 AM 
HST SATURDAY...
...HIGH WIND WARNING CANCELLED FOR HALEAKALA SUMMIT...
...WIND ADVISORY CANCELLED FOR LOWER ELEVATIONS OF THE BIG
ISLAND...

HIZ022-122045-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/
Haleakala Summit-
941 AM HST Fri Jan 12 2024

...HIGH WIND WARNING IS CANCELLED...

Wind speeds have diminished below Warning levels, and will 
diminish further through the day. 

$$

HIZ023-026-027-051-052-054-122045-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-240113T0400Z/
Kona-Kohala-Big Island Interior-Big Island South-
Big Island Southeast-Big Island North-
941 AM HST Fri Jan 12 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds have diminished below Advisory levels.

$$

HIZ028-130845-
/O.EXT.PHFO.HW.W.0002.000000T0000Z-240113T1600Z/
Big Island Summits-
941 AM HST Fri Jan 12 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...West winds 60 to 80 mph with gusts near 90 mph. Winds
  will begin to gradually diminish overnight tonight.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Postpone travel to the summits until conditions improve.

&&

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 11, 3:46 AM HST, 4 hours earlier.

Area forecast discussion, Jan 11, 3:46 AM HST, 4 hours before
Area Forecast Discussion
National Weather Service Honolulu HI
346 AM HST Thu Jan 11 2024

.SYNOPSIS...
A front rapidly approaching Kauai will move down the island chain
today and tonight, delivering gusty west to northwest winds,
brief bouts of heavy rainfall, and rather cool conditions. Mainly
dry and pleasant conditions will prevail Friday night through
Monday. Another front will approach the islands early next week.

&&

.DISCUSSION...
The main Hawaiian Islands lie in a benign gap between an old front
just east of the Big Island and a developing front rapidly
approaching Kauai from the northwest. Mostly clear skies and
light westerly flow dominate the smaller islands this morning,
while light southwesterlies persist around the Big Island. Radar
shows scant rainfall across the state, with most of it occurring
over water just northwest of Oahu and across Maui County leeward
waters. All of this is about to change.

Models show gusty winds will move in today and tonight as a
developing low sends the front northwest of Kauai rapidly down
the island chain. Moisture along the front will not be deep,
lowering flood concerns, but a strong jet streak driving the front
may enhance associated showers. The post frontal air mass may
cause surface dew points plummet into the low to mid 50s. As the
front reaches Kauai later this morning, strengthening westerly
winds and decreasing stability may produce wind gusts near 40 mph
over and downwind of terrain from Kauai to Maui. Higher gusts,
near 50 mph, may occur within enhanced showers as strong winds
aloft mix down to the surface. We will monitor conditions to see
whether Wind Advisories are needed for lower elevations. The
highest chances for strong gusts will be along and just behind the
front as it passes over Kauai later this morning, Oahu late this
afternoon, and Maui County this evening. Strong winds will also
affect the summits of the Big Island and Haleakala on Maui. A High
Wind Warning remains in effect for these summit areas for
increasing winds this morning and for westerly winds above 60 mph
later later today into Friday morning.

A noticeably cool air mass will fill in behind the front on
Friday as lingering showers affect mainly northern slopes. Highs
will only reach the mid 70s, and dew points in the moderate to
breezy northerly winds may fall below 50 deg F, providing a chill
to the air. Strong summit level winds will slowly diminish. Dry
conditions will prevail during the weekend. Northerly winds will
ease on Saturday and switch to light southerlies on Sunday and
Monday as another front approaches the region. Models show this
next front may reach Kauai sometime Wednesday morning.

&&

.AVIATION...
Isolated to scattered showers continue to move across the state
early this morning as a surface trough advances eastward over the
island chain. Light winds will pick up to become moderate to
breezy by mid to late morning in advance of the next cold front.
This fast moving front will usher in strong northwest winds and
scattered to numerous showers into Kauai by this afternoon and
quickly spread eastward down the island chain through the day into
tonight. In addition, an associated mid/upper level jet moving
over Hawaii midday today will also bring the potential for
moderate to severe turbulence this afternoon into tonight.

AIRMET Tango is in effect for moderate low level turbulence below
090 downwind of the terrain across the eastern end of the state.
VAD wind profiles are picking up on winds around ridgetop anywhere
between 25 to 50 knots. This AIRMET will be needed through the
morning and then will likely be expanded across the state later
today as the fast moving cold front moves through.

&&

.MARINE...
A weakening near stationary boundary resides across the eastern
waters as a trough begins to advance into the western waters.
Gentle to moderate westerly winds will occur through the morning
hours before restrengthening behind the next passing strong cold
front through the day. This front is currently entering our far
northwest offshore waters and is quickly moving east southeast at
30 knots. The front should pass across the near coastal waters
and be in the eastern waters during the pre-dawn Friday morning
hours. Sustained post-frontal winds will easily achieve strong to
near gale force magnitudes with occasional gale force gusts from
later this morning into Friday...strongest from the Kaiwi Channel
westward. Winds will weaken back to high-end moderate to fresh
speeds by Friday evening. The combination of these post- frontal
strong to near gale force winds and high seas from the passage of
large north or northwest swells (see surf discussion below) will
maintain a Small Craft Advisory (SCA) for both winds and seas that
will be in effect for all waters (except better protected Maalaea
Bay) through Friday afternoon.

A moderate, medium period northwest (330 degree) swell is
continuing to decline this morning. A complicated swell set up
will occur in the coming days as a series of northwest and north
swells will arrive from different sources. First, as the ongoing
northwest swell fades through the day, a large, medium period
northwest (330-340 degree) swell will come in behind it tonight
through Friday morning (from the strong cold front mentioned
above) and this will lift surf back up to High Surf Advisory (HSA)
heights along smaller island north and west-facing shores Friday
morning. A HSA is effect from Noon today through early Saturday
morning for the north and west facing shores of the smaller
islands (exception being only north-facing Maui shores). A north
swell will also arrive during Friday that will generated by a
gale force low north of the state. This north-veering-northeast
swell into Saturday will be large, but of medium period due to the
close proximity of the fetch region along the backside of the
gale low. The combined swells will significantly pick up surf
along the north and west-facing shores to either high-end HSA or
low- end High Surf Warning levels tonight through Friday...and is
dependent upon the timing of the swell arrival along with any
destructive, cancellation effects. The north swell will veer more
northeasterly late Friday as the gale low drifts slowly eastward.
Surf along west-facing shores should drop below HSA thresholds
Saturday while northern exposures will hold on to HSA heights
through Saturday. Surf along east-facing shores will remain
relatively small through the week with the exception of those
areas exposed to north northeast swell wrap.

Tides are currently running about 0.35 to 0.75 feet above normal.
Relatively high astronomical tides in the near 3 foot range (2.7
to near 2.9 feet), with a large north swell run up added to these
already above normal water levels, will likely produce minor,
nuisance coastal flooding within low lying flood-prone areas
during the early morning pre-dawn high tide times the next few
days. Additional impacts with these north swells may include
harbor surges within both Kahului and Hilo Harbors from Friday
evening through Saturday night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from noon today to 6 AM HST Saturday for
Niihau-Kauai Leeward-Oahu North Shore-Olomana-Maui Windward West-
Kauai North-Koolau Windward-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala.

High Wind Warning until 6 PM HST Friday for Haleakala Summit-Big
Island Summits.

Small Craft Advisory until 6 PM HST Friday for all Hawaiian
waters except Maalaea Bay-

&&

DISCUSSION...Powell
AVIATION...Farris
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:47 PM HSTHigh Wind WarningHFOHawaii, Kalawao61 hr
Jan 10, 4:00 PM HSTSmall Craft AdvisoryHFO3 days
Jan 11, 3:30 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao60 hr
Jan 11, 11:58 AM HSTAreal Flood AdvisoryHFOKauai6 hr

Nearby

Wind Advisories in Hawaii, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.